Colorado, 2013

Hail in Colorado, August 11, 2013

August 11, 2013 · NWS GLD · 2 events in 2 counties and zones

Several clusters of strong storms developed from mid-afternoon through early evening. 5 inches in diameter in eastern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of strong storms developed from mid-afternoon through early evening. A couple of these intensified and produced hail up to 1.5 inches in diameter in eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 1:35 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 11, 1:35 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT SUN AUG 11 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 224 PM MDT SUN AUG 11 2013

AS OF 2 PM CDT...1 PM MDT...SKIES ACROSS THE TRI-STATE AREA VARIED
FROM MOSTLY SUNNY TO MOSTLY CLOUDY. TEMPERATURES RANGED FROM THE
UPPER 70S TO THE UPPER 80S. WINDS WERE LIGHT AND VARIABLE  WITH THE
EXCEPTION OF THE SOUTHEASTERN THIRD OF THE FORECAST AREA WHERE WINDS
WERE FROM THE SOUTH AT 10 TO 15 MPH. A FEW SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ALONG AN OUTFLOW BOUNDARY LOCATED ALONG THE KIT
CARSON AND CHEYENNE COUNTY COLORADO LINE. SHOWERS AND THUNDERSTORMS
WERE ALSO DEVELOPING ALONG A COLD FRONT LOCATED ACROSS WESTERN
NEBRASKA.

FOR THIS AFTERNOON AND TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS
SHOULD CONTINUE TO DEVELOP AND BECOME MORE NUMEROUS BY LATE THIS
AFTERNOON. ACCORDING TO SPC MESOANALYSIS...SURFACE BASED CAPE WAS
2000-3000 J/KG...LOW AND MID LEVEL LAPSE RATES WERE 7-8
C/KM...LIFTED INDICES WERE -3 TO -7 AND 850-300 MB AVERAGE WINDS
WERE TO THE EAST NORTHEAST AT 10-20 MPH. WITH THIS
ENVIRONMENT...STRONG TO SEVERE STORMS WOULD BE POSSIBLE. SHEAR IS
RELATIVELY WEAK SO THINKING THAT UNLESS COLD POOLS ARE ABLE TO
DEVELOP WITH A CLUSTER OF STORMS...ORGANIZED STORMS SHOULD NOT BE
EXPECTED. THEREFORE...PULSE SEVERE STORMS SHOULD BE THE PRIMARY
STORM MODE FOR THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH
THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. ONE OTHER
CONCERN IS THAT THE REMNANT OUTFLOW BOUNDARY HAS A COUPLE
MISOCYCLONES EMBEDDED. LOW LEVEL CAPE AND LAPSE RATES ARE ALSO
RELATIVELY HIGH IN THE GENERAL AREA OF THIS OUTFLOW BOUNDARY. IF ANY
UPDRAFTS/STORMS CAN DEVELOP IN THE NEAR VICINITY OR DIRECTLY OVER
THE MISOCYCLONES...A LANDSPOUT TORNADO OR TWO MAY BE POSSIBLE. IN
ADDITION WITH THE SLOW STORM MOVEMENT AND PWATS OF 1.1 TO
1.6...HEAVY DOWNPOURS COULD LEAD TO SOME FLASH FLOODING.

DURING THE OVERNIGHT HOURS...SHOWERS AND STORMS WILL CONTINUE TO
MOVE SLOWLY TO THE EAST AND SHOULD DIMINISH OR MOVE OUT OF THE
REGION FOR THE MOST PART BY MIDNIGHT. SOME LINGERING SHOWERS AND
STORMS MAY STRAGGLE BEHIND IN PARTS OF NORTHWEST KANSAS BUT THEY
SHOULD BE FEW AND FAR BETWEEN. UPPER LEVEL CLOUD COVER WILL ALSO
SLOWLY CLEAR OUT TONIGHT...WHICH WILL ALLOW FOR DECENT RADIATIONAL
COOLING FOR A BRIEF PERIOD. MODELS SUGGEST THAT HIGHER DEWPOINTS
WILL POOL ALONG THE COLD FRONT AS IT SAGS TO THE SOUTH. WITH COOLING
TEMPERATURES AND HIGHER DEWPOINTS...EXPECTING ANOTHER ROUND OF FOG
AND/OR STRATUS TONIGHT. HAVE GONE AHEAD AND PLACED A MENTION OF
PATCHY TO AREAS OF FOG IN THE FORECAST PACKAGE. LOW TEMPERATURES
SHOULD RANGE FROM THE UPPER 50S OVER NORTHEAST COLORADO TO THE LOW
TO MID 60S OVER NORTHWEST KANSAS.

FOR TOMORROW...FOG AND STRATUS SHOULD SLOWLY BURN OFF DURING THE
MORNING HOURS. THERE IS A POSSIBILITY THAT THE FOG MAY BE DENSE
DURING THE MORNING DEPENDING ON THE DEWPOINTS AND ANY RAIN THAT
FALLS TONIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE
FORECAST TO DEVELOP ALONG THE COLD FRONT AND ANY LINGERING OUTFLOW
BOUNDARIES AS YET ANOTHER SHORTWAVE TROUGH MOVES ACROSS THE REGION.
MODELS INDICATE THAT SHOWERS AND THUNDERSTORMS MAY BE MORE
WIDESPREAD WITH THIS STRONGER DISTURBANCE. A FEW STORMS COULD BECOME
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
THREATS. HIGH TEMPERATURES FOR TOMORROW ARE FORECAST TO BE A DEGREE
OR TWO COOLER WITH THE WEAK FRONT IN PLACE AND CLOUD COVER EXPECTED.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 234 PM MDT SUN AUG 11 2013

MONDAY NIGHT-WEDNESDAY...CWA WILL BEGIN PERIOD ON EASTERN PERIPHERY
OF H5 RIDGE CENTERED OVER NORTHERN ROCKIES WITH TROUGH PREVAILING
OVER THE GREAT LAKES. DESPITE H5 RIDGE POSITION...FLOW ALOFT FAIRLY
ZONAL IN THE PERIOD WITH PV ANALYSIS INDICATING SEVERAL SHORT WAVE
TROUGHS MOVING OVER THE AREA THROUGH TUESDAY NIGHT. WITH
AFOREMENTIONED SYSTEMS AND AMPLE MOISTURE EXPECTED TO REMAIN IN
PLACE...EXPECT ACTIVE WEATHER TO CONTINUE ACROSS THE AREA. HAVE
INCREASED POPS ACROSS CENTRAL AND WESTERN PORTIONS OF THE AREA ON
MONDAY NIGHT WITH LITTLE CINH AND WEAK EASTERLY CONVERGENT FLOW IN
EASTERN COLORADO AIDING IN STORM DEVELOPMENT. STORM MOVEMENT WILL BE
SLOW HOWEVER WHICH LIMITS CONFIDENCE ON HOW FAR EAST THINGS WILL GET
WITH OVERALL FORCING BEING FAIRLY WEAK. SLOW STORM MOVEMENT/HIGH PW
VALUES WILL BRING THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING
THROUGHOUT THE PERIOD...ESPECIALLY IF THUNDERSTORMS DEVELOP OVER
SIMILAR AREAS EACH DAY. WHILE CANNOT RULE OUT THIS THREAT ANYWHERE
IN THE CWA...APPEARS EASTERN COLORADO MAY HAVE THE HIGHEST CHANCES
FOR THIS OCCURRING.

IN THE EXTENDED(WED NIGHT-SUN)...H5 RIDGE WILL GRADUALLY AMPLIFY
ACROSS THE AREA THROUGH THE PERIOD AND AS H5 RIDGE AMPLIFIES AND
BEGINS TO MOVE TO THE EAST. AS THIS OCCURS...EXPECT PRECIPITATION
THREAT TO GRADUALLY DIMINISH THROUGH THE LATER PORTIONS OF THE
FORECAST. PRIOR TO THAT...MEDIUM RANGE MODELS STILL SHOWING
REASONABLE AGREEMENT ABOUT SHORT WAVE TROUGH MOVING DOWN THE EASTERN
PERIPHERY OF THE RIDGE. WITH THIS EXPECTED SYSTEM...THINK THERE WILL
BE A REASONABLE CHANCE OF PRECIPITATION UNTIL IT PASSES.
TEMPERATURES WILL GRADUALLY WARM THROUGH THE PERIOD WITH
TEMPERATURES APPROACHING THE LOW 90S THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1138 AM MDT SUN AUG 11 2013

SCATTERED SHOWERS AND STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AHEAD OF A COLD FRONT...LEE TROUGH TO THE WEST AND UPPER LEVEL
SHORTWAVE TROUGH. CONVECTION WILL PERSIST IN THE REGION THROUGH
THE EVENING...ENDING AROUND MIDNIGHT. WAS NOT CONFIDENT ENOUGH TO
PLACE A TEMPO GROUP INTO THE TAF. LIGHT WINDS ARE FORECAST
THROUGHOUT THE TAF PERIOD. SKIES WILL GRADUALLY CLEAR FROM WEST TO
EAST TONIGHT. AS THIS HAPPENS...FOG AND STRATUS COULD DEVELOP AGAIN.
THINKING THAT KGLD WILL HAVE THE BEST CHANCE FOR REDUCED VIS/CIGS
DUE TO THE EARLIER CLEARING OF HIGH CLOUDS. HAVE DROPPED KMCK TO MVFR
VIS WITH SCT007 MENTIONED FOR POSSIBLE STRATUS. REDUCED CIGS/VIS SHOULD
COME TO AN END AROUND 15Z TOMORROW MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JRM
AVIATION...RRH
Hazardous weather outlook, Aug 11, 1:16 PM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT SUN AUG 11 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121930-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
216 PM MDT SUN AUG 11 2013 /316 PM CDT SUN AUG 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE TRI-
STATE AREA THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. A BRIEF
TORNADO OR TWO WILL BE POSSIBLE IN SOUTHERN KIT CARSON COUNTY AND
NORTHERN CHEYENNE COUNTY IN COLORADO ALONG A REMNANT OUTFLOW
BOUNDARY. IN ADDITION...HEAVY RAINS AND FLASH FLOODING WILL BE
POSSIBLE DUE TO SLOW STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
FRIDAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. WITH A POSSIBLE PERIOD OF
PROLONGED RAINFALL AND SEVERAL STORMS MOVING OVER THE SAME AREA
SEVERAL DAYS IN A ROW...THE POTENTIAL FOR FLASH FLOODING ALSO
EXISTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 11, 12:32 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT SUN AUG 11 2013

COZ091-112000-
KIT CARSON COUNTY-
132 PM MDT SUN AUG 11 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF FLAGLER...OR NEAR FLAGLER...
MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3920 10316 3940 10316 3949 10301 3926 10284
      3917 10316 3919 10316
TIME...MOT...LOC 1932Z 241DEG 4KT 3928 10316

HUSTED
Special weather statement, Aug 11, 1:27 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT SUN AUG 11 2013

COZ091-092-112200-
CHEYENNE CO-KIT CARSON-
227 PM MDT SUN AUG 11 2013

STRONG THUNDERSTORMS WILL CONTINUE OVER THE NEXT COUPLE OF HOURS
ALONG A LINE FROM FLAGLER COLORADO SOUTHWEST TO ABOUT 15 MILES
SOUTH OF STRATTON ALONG THE CHEYENNE COUNTY LINE.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF WEAK TORNADOES WITH
LITTLE ADVANCE WARNING.

THESE STORMS ARE NEARLY STATIONARY AND WILL PRODUCE LOCALLY HEAVY
RAINFALL.

BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

024
Special weather statement, Aug 11, 1:30 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT SUN AUG 11 2013

COZ091-092-112200-
CHEYENNE CO-KIT CARSON-
230 PM MDT SUN AUG 11 2013

STRONG THUNDERSTORMS WILL CONTINUE OVER THE NEXT COUPLE OF HOURS
ALONG A LINE FROM FLAGLER COLORADO SOUTHEAST TO ABOUT 15 MILES
SOUTH OF STRATTON ALONG THE CHEYENNE COUNTY LINE.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF WEAK TORNADOES WITH
LITTLE ADVANCE WARNING.

THESE STORMS ARE NEARLY STATIONARY AND WILL PRODUCE LOCALLY HEAVY
RAINFALL.

BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

024
Special weather statement, Aug 11, 2:08 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT SUN AUG 11 2013

COZ091-112145-
KIT CARSON COUNTY-
308 PM MDT SUN AUG 11 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STRATTON...MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL RAINFALL
ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3947 10221 3909 10221 3910 10290 3946 10292
TIME...MOT...LOC 2108Z 222DEG 5KT 3932 10254

024
Local storm report, Aug 11, 2:22 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       4 W FLAGLER             39.30N 103.14W
08/11/2013  M0.94 INCH       KIT CARSON         CO   PUBLIC

0315 PM     HEAVY RAIN       8 W FLAGLER             39.29N 103.21W
08/11/2013  M1.60 INCH       LINCOLN            CO   PUBLIC

&&

MK

The radar

The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
August 11, 3:03 PM MST
Where
Kit Carson County, 9 mi SSE of Burlington
Measured
0.75 in hail
Reported by
Public
Coordinates
39.190, -102.180

Hail, Yuma

When
August 11, 5:07 PM MST
Where
Yuma County, 4.35 mi SW of Schramm
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.050, -102.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469674, 469675.